Kansas, 2010

Flood and Hail in Kansas, May 18 to 19, 2010

May 18 to 19, 2010 · NWS DDC · 26 events in 9 counties and zones

A strong upper level jet maxima helped to support isentropic lift across the area as a surface trough edged eastward. Abundant moisture interacted with the features to produce widespread thunderstorms, some severe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level jet maxima helped to support isentropic lift across the area as a surface trough edged eastward. Abundant moisture interacted with the features to produce widespread thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:25 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, May 18, 2:25 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT TUE MAY 18 2010

.DISCUSSION...

DAYS 1-2...

THE 00Z UPPER AIR 500 MB ANALYSIS SHOWED A SHORTWAVE RIDGE SITUATED
ALONG THE FRONT RANGE OF THE ROCKIES. LOW PRESSURE WAS OVER THE
LOWER GREAT LAKES AND CONTINUES TO MOVE EAST. FARTHER WEST A
STRONG SHORTWAVE TROUGH HAD MOVED ONSHORE OVER CALIFORNIA AND WAS
CONTINUING EASTWARD WITH THE HELP OF A 110 KNOT JET AT 250 MB.
UVV WAS INCREASING OVER THE REGION AS THE WESTERN U.S. SYSTEM
APPROACHES. SOME ADDITIONAL LIFT WAS MOST LIKELY BEING SUPPORTED
BY THE RIGHT ENTRANCE REGION OF A SPEED MAX SITUATED SOUTHWEST AND
SOUTH OF THE GREAT LAKES LOW. LOW LEVEL MOISTURE WAS SLOWLY
ADVECTING BACK NORTH INTO THE REGION FROM CENTRAL TEXAS. A LOOP OF
THE RADAR MOSAIC SHOWS AN MCS WORKING ITS WAY EAST SOUTHEAST
ACROSS THE OK/TX PANHANDLES.

A COUPLE NARROW BANDS OF THUNDERSTORMS HAD DEVELOPED FROM NEAR
GOODLAND TO GARDEN CITY AND OUT OVER SOUTHEAST COLORADO. THESE
AREAS OF PRECIPITATION SHOULD CONTINUE TO PROPAGATE EASTWARD
THROUGH THE EARLY MORNING HOURS. UNLESS COVERAGE OF THESE STORMS
BEGINS TO DRASTICALLY INCREASE THINK THAT POPS IN THE CHANCE
CATEGORY SHOULD COVER THEM. SURFACE CYCLOGENESIS WILL CONTINUE
OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO THIS TODAY.
INCREASING SOUTHERLY FLOW SHOULD PULL EVEN BETTER LOW LEVEL
MOISTURE NORTHWARD INTO SOUTHWEST KANSAS. BY MID AFTERNOON WE
SHOULD SEE THUNDERSTORMS FIRING OFF THE HIGHER TERRAIN OF
SOUTHEAST COLORADO WHICH SHOULD MOVE INTO SOUTHWEST LATER THIS
AFTERNOON AND EVENING. WITH BETTER INSTABILITY AND A DECENT
VEERING WIND PROFILE WE COULD SEE A FEW SUPERCELL THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
COULD ALSO OCCUR ALTHOUGH THE GREATER THREAT FOR THAT MAY STAY
SOUTH OF SOUTHWEST KANSAS. THUNDERSTORMS COULD EVOLVE INTO AN MCS
ACROSS SOUTHWEST KANSAS THAT WOULD BE CAPABLE OF PRODUCING SOME
VERY HEAVY RAINFALL LATER TONIGHT.

THE WESTERN CONUS UPPER WAVE IS FORECAST TO CLOSE OFF INTO AN
UPPER LOW THAT MOVES OUT INTO NORTHWEST KANSAS BY THURSDAY
MORNING. THIS SHOULD TAKE THE BEST CHANCES FOR PRECIPITATION
TOWARD CENTRAL PARTS OF KANSAS WEDNESDAY NIGHT.

DAYS 3-7...

SEE LITTLE REASON TO MAKE BIG CHANGES TO THE GOING FORECAST.  THE
NEXT UPPER TROUGH WILL MOVE ACROSS THE PLAINS AND INTO EASTERN
KANSAS AT THE START OF THE PERIOD.  THE INVERTED SFC TROUGH WILL
MOVE EAST, AND ANY LINGERING WRAP AROUND PRECIP SHOULD TAPER OFF
THURSDAY AND THURSDAY NIGHT.  FRIDAY SHOULD BE FAIRLY QUIET AND
WARMER AS WEAK RIDGING BUILDS IN BRIEFLY BETWEEN SYSTEMS.  THE NEXT
BIG QUESTION IS HOW THE LARGE UPPER TROUGH IN THE WEST WILL AFFECT
WESTERN KS.  THE GFS CONTINUES TO BE A BIT MORE PROGRESSIVE,
EJECTING A LEAD SHORTWAVE TROUGH INTO THE NORTHERN PLAINS ON
SATURDAY.  THE ECMWF ALSO BRINGING A LEAD SHORTWAVE OFF TO OUR
NORTH, BUT KEEPS THE MAIN TROUGH FURTHER WEST THAN THE GFS
SOLUTION.  THE CANADIAN BRINGS A SHORTWAVE OUT ON SUNDAY.  SUCH
MINOR FEATURES WILL NOT BE HANDLED WELL BY ANY MODEL THIS FAR OUT.
GOING FORECAST HAS THE CWA DRY FOR SATURDAY, THEN SOME POPS FOR
STORMS FIRING ALONG THE DRYLINE SUNDAY AND MONDAY.  SEE LITTLE
REASON AT THIS POINT TO CHANGE THAT.  MADE A FEW MINOR TWEAKS TO
TEMPS AND WINDS TO TRY AND IMPROVE INTERSITE CONSISTENCY, BUT NO
MAJOR CHANGES TO THE GRIDS.

.AVIATION...

THUNDERSTORMS HAVE STARTED TO GO UP IN THE WESTERN FORECAST AREA, SO
WILL HAVE TO UPDATE KGCK AND KDDC WITH VCTS OR EVEN A PREVAILING
-TSRA MENTION IF THE LINE FILLS IN A BIT MORE.  PLENTY OF MID AND
HIGH CLOUDS, BUT SOME MVFR CEILINGS ARE NOT OUT OF THE QUESTION
RIGHT AROUND SUNRISE.  CONDITIONS SHOULD BECOME VFR AROUND 15-18Z,
BUT STRATUS WILL REDEVELOP AFTER 06Z TONIGHT.  SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE FOR MUCH OF THE AFTERNOON AND
EVENING AS AN UPPER SYSTEM MOVES OUT, SO WILL INCLUDE A CB MENTION
FOR LATER IN THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  54  64  52 /  50  70  60  40
GCK  65  52  64  50 /  50  70  60  40
EHA  70  52  72  50 /  50  50  50  20
LBL  68  53  72  50 /  50  60  50  30
HYS  67  54  62  51 /  40  70  70  60
P28  68  56  65  55 /  40  70  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/26
Hazardous weather outlook, May 18, 8:44 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
944 AM CDT TUE MAY 18 2010

KSZ043-061>063-074>078-084>088-191000-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
944 AM CDT TUE MAY 18 2010 /844 AM MDT TUE MAY 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN COLORADO
THIS AFTERNOON AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. STORMS
THIS EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM DIGHTON TO DODGE
CITY AND ASHLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS
SOUTHWEST KANSAS WEDNESDAY MORNING. THUNDERSTORMS SHOULD INTENSIFY
DURING THE AFTERNOON HOURS WITH LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES BEING THE MAIN THREAT. THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST ALONG THE OKLAHOMA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT SOUTHWEST OF A DIGHTON TO DOGE CITY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-044>046-064>066-079>081-089-090-191000-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS-KIOWA-
PRATT-COMANCHE-BARBER-
944 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN COLORADO
THIS AFTERNOON AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. STORMS
THIS EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM DIGHTON TO DODGE
CITY AND ASHLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS
SOUTHWEST KANSAS WEDNESDAY MORNING. THUNDERSTORMS SHOULD INTENSIFY
DURING THE AFTERNOON HOURS WITH LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES BEING THE MAIN THREAT. THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST ALONG THE OKLAHOMA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 heavy rain, 1 high wind, 1 flood. Local standard time, as filed.

Heavy Rain, Seward

When
May 18, 11:15 AM CST
Where
Seward County, 8.18 mi NW of Kismet
Reported by
Emergency Manager
Coordinates
37.270, -100.820

Hail, Morton

When
May 18, 6:10 PM CST
Where
Morton County, 4.96 mi W of Wilburton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.080, -101.860

Hail, Morton

When
May 18, 6:30 PM CST
Where
Morton County, Richfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.270, -101.780

Hail, Stanton

When
May 18, 6:40 PM CST
Where
Stanton County, 7.62 mi S of Johnson
Measured
1.75 in hail
Reported by
Public
Coordinates
37.460, -101.760

Hail, Stanton

When
May 18, 6:50 PM CST
Where
Stanton County, 9.73 mi S of Stanton Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -101.680

Hail, Stanton

When
May 18, 6:55 PM CST
Where
Stanton County, 3.56 mi WSW of Big Bow
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.550, -101.630

Hail, Stanton

When
May 18, 7:00 PM CST
Where
Stanton County, 1.29 mi WSW of Stanton Co Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.570, -101.720

Hail, Stanton

When
May 18, 7:00 PM CST
Where
Stanton County, 3.07 mi ENE of Big Bow
Measured
0.88 in hail
Reported by
Public
Coordinates
37.590, -101.520

Hail, Kearny

When
May 18, 7:30 PM CST
Where
Kearny County, 13.9 mi WSW of Lakin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.910, -101.500

Hail, Hamilton

When
May 18, 6:33 PM MST
Where
Hamilton County, 0.88 mi NE of Kendall
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.540

Hail, Stevens

When
May 18, 7:37 PM CST
Where
Stevens County, 9.92 mi SSW of Feterita
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.010, -101.520

Hail, Seward

When
May 18, 9:34 PM CST
Where
Seward County, 13.99 mi N of (Lbl)liberal Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.250, -101.010

Hail, Seward

When
May 18, 9:50 PM CST
Where
Seward County, 11.27 mi NNW of (Lbl)liberal Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.210, -101.010

Heavy Rain, Seward

When
May 18, 10:30 PM CST
Where
Seward County, 10.07 mi NW of Hayne
Reported by
Emergency Manager
Coordinates
37.210, -100.920

Heavy Rain, Seward

When
May 18, 10:30 PM CST
Where
Seward County, 10.07 mi NW of Hayne
Reported by
Emergency Manager
Coordinates
37.210, -100.920

Rainfall of 5.00 was reported.

High Wind, Ford

When
May 18, 10:35 PM CST
Where
Ford forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$120
Reported by
Trained Spotter
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong winds blew off a storm window at a location 3 miles south-southwest of Howell.

Hail, Seward

When
May 18, 10:43 PM CST
Where
Seward County, 0.69 mi N of Kismet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.210, -100.700

Hail, Seward

When
May 18, 10:48 PM CST
Where
Seward County, 30.46 mi E of Kismet
Measured
1.75 in hail
Property damage
$600
Reported by
Public
Coordinates
37.250, -100.150

Three windows were broken by the hail. There was also strong wind with the hail.

Flood, Seward

When
May 18, 11:00 PM CST to May 19, 3:00 AM CST
Where
Seward County, 8.63 mi NW of Kismet to 8.3 mi NW of Kismet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.270, -100.830

Highway 160 was closed for a time as runoff from earlier heavy rain ran across the highway.

Heavy Rain, Seward

When
May 18, 11:15 PM CST
Where
Seward County, 8.18 mi NW of Kismet
Reported by
Emergency Manager
Coordinates
37.270, -100.820

Rainfall of 5.00 was reported.

Hail, Meade

When
May 18, 11:20 PM CST
Where
Meade County, 6.6 mi SSE of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -100.290

Hail, Meade

When
May 18, 11:20 PM CST
Where
Meade County, 4.87 mi ENE of Meade State Park
Measured
1.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
37.200, -100.340

The siding was damaged and windows were broken.

Hail, Meade

When
May 18, 11:34 PM CST
Where
Meade County, 8.78 mi SSE of Meade
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.170, -100.250

Hail, Clark

When
May 19, 12:08 AM CST
Where
Clark County, 4.84 mi N of Englewood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.100, -99.980

Hail, Clark

When
May 19, 12:11 AM CST
Where
Clark County, 6.5 mi WNW of Acres
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.150, -99.980

Hail, Clark

When
May 19, 12:20 AM CST
Where
Clark County, 8.84 mi NW of Acres
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.200, -99.980

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244916, 244902, 244903, 244904, 244905, 244906, 244907, 244908, 244909, 244910, 244912, 244913, 244914, 244917, 244930, 244927, 244915, 244928, 244901, 244929, 244919, 244920, 244921, 244922, 244923, 244924.